Funnel Cloud, Flagler
- When
- May 18, 3:25 PM EST
- Where
- Flagler County, 0.69 mi S of Indian Trails
- Reported by
- Trained Spotter
- Coordinates
- 29.570, -81.250
A spotter at the Indian Trails Sports Complex reported a funnel cloud.
7 inches across SE GA and portions of N Florida triggered scattered strong to isolated severe storms during the afternoon and evening along sea breeze and boundary collisions over an unstable low level airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Unsettled WSW steering flow and elevated moisture of 1.7 inches across SE GA and portions of N Florida triggered scattered strong to isolated severe storms during the afternoon and evening along sea breeze and boundary collisions over an unstable low level airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 18, 2:31 PM EST, 54 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 331 PM EDT Thu May 18 2023 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, HYDROLOGY... .NEAR TERM... (Through Tonight) Issued at 235 PM EDT Thu May 18 2023 Stalled frontal boundary along the FL/GA border is main focus for strong to isolated severe storms with heavy downpours at the moment. This activity will likely track North and Northeast across the rest of SE GA this evening, while earlier convection across inland NE FL will continue to send outflows that will trigger additional storms as they reach the East Coast sea breeze along the I-95 corridor. Activity will fade after sunset over land areas and continue over the Coastal Waters as weak low pressure develops on the frontal boundary and tracks NE away from the local waters after midnight with low stratus and patchy fog developing towards morning over all inland areas. Overnight lows in the mid/upper 60s inland and around 70 degrees along the Atlantic Coast. && .SHORT TERM... (Friday through Saturday night) Issued at 235 PM EDT Thu May 18 2023 Friday...As low pressure tracks away from from the region early Friday, this will drive the frontal boundary southward slightly into North Central Florida stretching from Gainesville to St Augustine and expect most of the diurnal thunderstorm activity on Friday to remain from the I-10 corridor southward across NE FL with less coverage expected than today, mainly of the scattered nature, but still expect a few isolated strong/severe storms with heavy downpours. Temps will mainly be in the lower/middle 80s north of the boundary, with upper 80s/near 90 degrees south of the boundary. Convection fades once again after sunset with late night low stratus and patchy fog possible again, mainly over inland areas. Saturday...While the stalled boundary across NE FL washes out, some slightly drier airmass will filter into the region in the mid/upper levels from the W-NW and coverage of afternoon convection will remain on the lower side in the 20-40% range and remain focused on the East Coast sea breeze front as it moves inland. The slightly drier airmass aloft will lead to slightly more insolation and expect Max Temps to push back into the mid/upper 80s inland and lower 80s along the Atlantic Coast. Activity should fade after sunset for all areas, with some models showing the approaching frontal boundary from the North pushing some late night convection into SE GA towards Sunday morning. && .LONG TERM... (Sunday through next Thursday) Issued at 235 PM EDT Thu May 18 2023 Long-range models continue to struggle with how far south the next frontal boundary settles. For now they continue to agree that numerous showers/storms can be expected on Sunday for all areas with isolated severe storms possible along with heavy downpours. For the rest of the long range the ECMWF drives the front southward into South FL, while the GFS holds the frontal boundary very close to the NE FL/SE GA region, so the forecast confidence is very low for next week for rainfall chances, although the overall pattern does support below normal temperatures with the ECMWF supporting gusty Northeast winds along the Atlantic Coastal counties and on/off shower activity at times. && .AVIATION... (18Z TAFS) Issued at 142 PM EDT Thu May 18 2023 Continued with VCTS and TEMPO TSRA this afternoon into the evening for the terminals through 23-00z. Very weak storm motion into the afternoon, so an extended period of lingering -RA and VCTS expected into the early evening hours (23-02z). Lingering debris clouds with potential MVFR ceilings at times through 06z. After 06z, frontal zones begins to shift south across NE FL, trailed by northerly winds and low stratus, with MVFR to IFR restrictions expected to impact SSI after 06z through 12z Friday. Trended JAX, VQQ and CRG toward MVFR potential ceilings 09-12z Friday. Increased confidence of IFR heading toward SSI and included prevailing by 09z in the latest TAF issuance. Low clouds will linger near SSI through much of Friday with MVFR potential by late morning under NE winds. Farther south across FL terminals, cloud bases expected to rise into the 4-5 kft range into the afternoon with some heating and scattered shower and isolated storm activity main after 18z under NNE winds. && .MARINE... Issued at 235 PM EDT Thu May 18 2023 A stormy weather pattern will impact the local waters tonight with a surface front draped across the local waters. An area of low pressure will form over the offshore waters later tonight, then track northeast away from the area Friday into Saturday as the surface front shifts south across the Florida peninsula. Weak high pressure builds over Georgia Saturday. The next front will approach Saturday Night into Sunday bringing another round of stormy weather. The front will shift south across the Florida peninsula Monday as high pressure strengthens north of the region with an increase in onshore flow early next week. Rip Currents: Moderate risk will remain in place through the weekend with the light onshore flow, then High Risk will be possible early next week as the Northeast flow increases behind the next frontal passage. && .HYDROLOGY... Issued at 235 PM EDT Thu May 18 2023 Slow moving heavy downpours expected this afternoon/evening as southwest flow slowly pushes storms to interact with the East Coast sea breeze, and localized flooding risk remains for the urban areas along the I-95 corridor through the evening hours. && .PRELIMINARY POINT TEMPS/POPS... AMG 66 83 64 88 / 70 30 10 20 SSI 69 80 70 82 / 90 40 10 10 JAX 67 84 67 87 / 70 40 20 20 SGJ 69 84 70 84 / 60 40 20 20 GNV 66 90 68 90 / 50 40 20 30 OCF 66 91 68 90 / 40 60 20 40 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
350 PM EDT Thu May 18 2023
FLZ033-125-132-133-137-325-182015-
Eastern Clay FL-Coastal St. Johns FL-South Central Duval FL-
Eastern Putnam FL-Coastal Duval FL-Inland St. Johns FL-
350 PM EDT Thu May 18 2023
...Strong thunderstorms will impact portions of St. Johns,
northeastern Putnam, east central Clay and southeastern Duval
Counties through 415 PM EDT...
At 350 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Caroline to 7 miles east of San
Mateo. These storms were nearly stationary.
HAZARD...Winds around 40 mph, pea size hail, and minor flooding due
to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Hastings, East Palatka, Unf, Fruit Cove, Arlington, Jacksonville
Beach, Atlantic Beach, Neptune Beach, World Golf Village and
Baymeadows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2962 8149 2962 8152 2961 8152 2959 8160
3039 8164 3046 8144 2967 8133
TIME...MOT...LOC 1950Z 055DEG 4KT 3040 8157 2961 8145
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
23Special Weather Statement
National Weather Service Jacksonville FL
405 PM EDT Thu May 18 2023
FLZ021-182030-
Suwannee FL-
405 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of northwestern
Suwannee County through 430 PM EDT...
At 405 PM EDT, Doppler radar was tracking a strong thunderstorm near
Luraville, or 8 miles northwest of Mayo, moving northeast at 10 mph.
HAZARD...Winds around 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dowling Park, Luraville and Newburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3026 8324 3028 8323 3038 8311 3011 8299
3008 8307 3009 8311 3011 8312 3010 8314
3011 8316 3009 8318 3010 8319 3010 8321
3012 8323 3017 8323 3018 8325 3023 8324
3023 8325 3025 8324 3026 8325
TIME...MOT...LOC 2005Z 237DEG 10KT 3012 8328
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
23PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
406 PM EDT THU MAY 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM TSTM WND GST 5 SE CRESCENT CITY 29.39N 81.47W
05/18/2023 M42 MPH PUTNAM FL MESONET
MESONET STATION EW6604 CRESCENT CITY.
&&
DRDSpecial Weather Statement
National Weather Service Jacksonville FL
408 PM EDT Thu May 18 2023
FLZ033-125-133-325-182045-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
408 PM EDT Thu May 18 2023
...Strong thunderstorms will impact portions of central St. Johns and
southeastern Duval Counties through 445 PM EDT...
At 408 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Craig Field to 7 miles east of Hastings.
Movement was east at 10 mph.
HAZARD...Winds around 40 mph, pea size hail, and minor flooding due
to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Saint Augustine, Unf, Ponte Vedra Beach, Jacksonville Beach, Atlantic
Beach, Neptune Beach, World Golf Village, Saint Augustine Beach,
Nocatee and Vilano Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2969 8145 3043 8158 3044 8137 3024 8134
2974 8118
TIME...MOT...LOC 2008Z 282DEG 11KT 3035 8150 2971 8139
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
23Special Weather Statement
National Weather Service Jacksonville FL
420 PM EDT Thu May 18 2023
GAZ136-152-153-182045-
Inland Glynn GA-Brantley GA-Wayne GA-
420 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of northwestern Glynn,
northeastern Brantley and southeastern Wayne Counties through 445 PM
EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Everett, or 10 miles southeast of Gardi, moving west at 10 mph.
HAZARD...Winds around 40 mph, pea size hail, and minor flooding due
to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Gardi, Everett and Mount Pleasant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3127 8178 3153 8186 3161 8175 3160 8175
3161 8174 3158 8170 3156 8170 3154 8168
3154 8167 3153 8167 3153 8165 3150 8165
3147 8161 3145 8163 3144 8161 3142 8160
3134 8149
TIME...MOT...LOC 2020Z 074DEG 7KT 3145 8165
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
23Special Weather Statement
National Weather Service Jacksonville FL
425 PM EDT Thu May 18 2023
FLZ132-325-425-182100-
Eastern Clay FL-Western Duval FL-South Central Duval FL-
425 PM EDT Thu May 18 2023
...A strong thunderstorm will impact portions of south central Duval
County through 500 PM EDT...
At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ortega, or near Jacksonville, moving south at 5 mph.
HAZARD...Winds around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
Orange Park, Nas Jax, Ortega, San Marco, Riverside and
Bellair-Meadowbrook Terrace.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3017 8159 3018 8174 3019 8174 3019 8180
3033 8174 3031 8165 3028 8162
TIME...MOT...LOC 2025Z 359DEG 6KT 3028 8170
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
23The Jacksonville radar (KJAX), 111 km away, was scanning. The volume nearest the first event began at 20:24 UTC.
2 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A spotter at the Indian Trails Sports Complex reported a funnel cloud.
A tree was blown down onto power lines. Debris blocked the road near 901 East Lambert Street. The time of damage was based on radar data.
Nickel to dime size hail was reported in Quail Hollow section of Palm Coast.
Near nickel size hail was reported near Matanzas Woods Parkway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098177, 1098180, 1098178, 1098179.